Mississippi, 2001

Hail and Damaging Winds in Mississippi, April 15, 2001

April 15, 2001 · NWS JAN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 15, 1:45 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 15, 1:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SUN APR 15 2001

SURFACE ANALYSIS INDICATES TWO DISTINCT BOUNDARIES THAT WILL AFFECT
THE CWFA FOR THE NEXT 12 HOURS. THE FIRST IS AN OLD OUTFLOW BOUNDARY
THAT CURRENTLY STRETCHES FROM NEAR HATTIESBURG TO BROOKHAVEN TO
NATCHEZ. THE SECOND BOUNDARY IS THE COLD FRONT...CURRENTLY TO THE
NW OF THE CWFA.

CONVECTION WILL CONTINUE THE EVENING...WITH THE STRONGEST ACTIVITY
ALONG AND SOUTH OF THE OUTFLOW BOUNDARY. NOT MUCH ACTIVITY ALONG THE
ACTUAL FRONTAL BOUNDARY...BUT NUMEROUS SHOWERS AHEAD OF COLD FRONT.
HIGHEST POPS (CHANCE) TONIGHT WILL BE IN THE CENTRAL AND SOUTHERN
PORTIONS OF THE CWFA WHERE SHOWERS AND THUNDERSTORMS WILL LINGER.

ETA AND AVN ARE IN GOOD AGREEMENT. COLD FRONT WILL MOVE SOUTH OVER
MS TONIGHT AND BE NEAR THE GULF COAST BY 12Z MONDAY. BEHIND THE
BOUNDARY...A SLIGHTLY COOLER AND DRIER AIRMASS WILL PREVAIL. ON
TUESDAY...ANOTHER COLD FRONT WILL MOVE SOUTH OVER MS. AVN IS NOT
INDICATING ANY PRECIP WITH THIS BOUNDARY...ETA HAS RATHER LARGE
SWATH OF QUARTER TO HALF INCH AMOUNTS ACROSS CENTRAL AND SOUTHERN
MS. AVN HAS BEEN PERFORMING MUCH BETTER THAN ETA WITH THE QPF
FORECASTS...SO WILL LEAN TOWARDS THE MORE CONSERVATIVE MAV POPS AT
THIS TIME.

BEHIND TUESDAYS COLD FRONT...HIGH PRESSURE WILL BUILD OVER THE
SOUTHEAST. EXTENDED LOOKS TO REMAIN DRY WITH BELOW NORMAL TEMPS AS A
BLAST OF COLD AIR MAKES ITS WAY SOUTHWARD FROM CANADA.

AS FAR AS GUIDANCE GOES...WILL LEAN TOWARDS THE MAV POPS...EXCEPT IN
THE FIRST PERIOD IN CENTRAL AND SOUTHERN AREAS. TEMPS FOR THE FIRST
FOUR PERIODS ARE FAIRLY SIMILAR AND WILL TAKE AVERAGE. FOR THE LAST
PERIOD (TUE NIGHT) FAN HAS READINGS IN THE 30S. SOMETIMES MAV HAS
TENDENCY TO BE A LITTLE TOO COOL...SO WILL GO SLIGHTLY HIGHER THAN
GUIDANCE. NEXT SHIFTS MAY DECIDE TO ADJUST MY NUMBERS DOWNWARD...BUT
FOR NOW DONT HAVE ENOUGH CONFIDENCE TO LOWER MINS TO NEAR FREEZING.

PRELIM NUMBERS...
JAN 56/75/47/65 2000
MEI 55/76/46/66 2000

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Apr 15, 1:00 PM CST, 1 hour before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SUN APR 15 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING
SOUTH OF A WINNSBORO LOUISIANA...MAGEE...HATTIESBURG MISSISSIPPI
LINE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 6
PM. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THE
SEVERE THUNDERSTORM ACTIVITY. AN APPROACHING COLD FRONT AND
INCREASING INSTABILITY WILL SERVE TO INTENSIFY ONGING THUNDERSTORM
ACTIVITY. THE THUNDERSTORMS WILL DIMINISH BY MID EVENING.

ACTIVATION OF STORM SPOTTERS WILL BE NECESSARY DURING THE
THIS AFTERNOON AND EARLY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 15, 2:00 PM CST to 2:15 PM CST
Where
Lincoln County, Countywide
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
31.533, -90.500

Several trees and large limbs were blown down. One house sustained minor roof damage.

Thunderstorm Wind, Adams

When
April 15, 2:00 PM CST
Where
Adams County, Natchez
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
31.567, -91.400

Several trees and power lines were blown down.

Hail, Lincoln

When
April 15, 2:05 PM CST to 2:15 PM CST
Where
Lincoln County, Bogue Chitto
Measured
1.75 in hail
Property damage
$16,000
Reported by
LAW ENFORCEMENT
Coordinates
31.433, -90.450

Hail of up to golfball size caused roof damage to homes and businesses. Also, a number of cars were damaged as large hail fell for up to 10 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240540, 5240541, 5240539.